Georgia, 2016

Drought in Georgia, May 31, 2016

May 31, 2016 · NWS FFC · 10 events in 10 counties and zones

D2 Severe drought conditions developed over far northwestern Georgia in late May in response to an extended period of below normal rainfall conditions that began earlier in the spring. The drought persisted through the summer and fall, spreading to include most of Georgia, and peaking in November.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

D2 Severe drought conditions developed over far northwestern Georgia in late May in response to an extended period of below normal rainfall conditions that began earlier in the spring. The drought persisted through the summer and fall, spreading to include most of Georgia, and peaking in November.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 30, 6:59 PM EST, 5 hours 1 minute earlier.

Area forecast discussion, May 30, 6:59 PM EST, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Peachtree City GA
759 PM EDT MON MAY 30 2016

.PREV DISCUSSION... /Issued 321 PM EDT MON MAY 30 2016/

SHORT TERM /Tonight through Tuesday Night/...

The cu field on the west side of remnant circulation has really
expanded in the last hour as CAPE values continue to rise to just
over 1000 J/KG areawide. In addition to the increased
clouds...isolated showers continue to pop up but thunder has been
non-existent thus far. Although coverage will increase
slightly...will limit to only low end chance in the grids for the
northern tier and pretty much what you see is what you get.

Circulation remains over the coast of the Carolinas through Tue
afternoon keeping most of the deep moisture with it. We should see
a more active Gulf seabreeze which could affect SW zones late in
the day but by and large expect a carbon copy of todays activity
with slight chance to low end chance pops mainly during the
afternoon hours.

Went close to guidance for both tonights lows with limited cloud
cover as well as tomorrows highs.

Deese

LONG TERM /Wednesday through Monday/...

Have made only minor changes to the forecast, particularly with the
far extended periods. Overall forecast trends are still on track, so
have avoided any wholescale changes. Previous forecast discussion
follows.

31

&&

.AVIATION...
00Z Update...
VFR conditions expected to continue through this TAF period. There
are a few showers around the state but they should stay north and
east of the ATL area TAF sites. Winds will start out of the NW
then turn to the east overnight. The winds will turn back to the
NW by 18z Tue. wind speeds will stay 10kt or less. No restrictions
expected to VSBYs

//ATL Confidence...00Z Update...
Confidence high on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          65  89  68  88 /  20  30  20  20
Atlanta         69  89  70  88 /  20  20  20  20
Blairsville     61  82  62  82 /  20  30  30  40
Cartersville    63  90  65  89 /  20  20  20  20
Columbus        68  92  70  92 /  20  20  10  20
Gainesville     66  86  68  86 /  20  30  20  20
Macon           66  92  68  91 /  20  20  20  20
Rome            63  91  65  90 /  10  20  10  20
Peachtree City  63  89  65  89 /  20  20  20  20
Vidalia         69  91  71  90 /  20  20  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....NListemaa
AVIATION...01
Hazardous weather outlook, May 30, 8:30 PM EST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
930 PM EDT MON MAY 30 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-311200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
930 PM EDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM CHANCES GRADUALLY INCREASE THROUGH THE WEEK AS A
MORE MOIST AND UNSTABLE AIRMASS RETURNS TO THE REGION. THE
GREATEST CHANCE FOR MORE WIDESPREAD DEVELOPMENT LOOKS TO BE
MAINLY AFTERNOON AND EVENING PERIODS OF FRIDAY INTO SUNDAY AS A
FRONTAL BOUNDARY MOVES INTO THE STATE.

WEATHER HAZARDS EXPECTED...

THE PRIMARY HAZARDS FROM ANY THUNDERSTORMS WILL BE FREQUENT
LIGHTNING...GUSTY WINDS AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Catoosa

When
May 31, 12:00 AM EST to 11:59 PM EST
Where
Catoosa forecast zone
Reported by
Drought Monitor
Coordinates
34.904, -85.138 (the zone’s center; the record gives no point)

Drought, Chattooga

When
May 31, 12:00 AM EST to 11:59 PM EST
Where
Chattooga forecast zone
Reported by
Drought Monitor
Coordinates
34.475, -85.345 (the zone’s center; the record gives no point)

Drought, Dade

When
May 31, 12:00 AM EST to 11:59 PM EST
Where
Dade forecast zone
Reported by
Drought Monitor
Coordinates
34.855, -85.504 (the zone’s center; the record gives no point)

Drought, Fannin

When
May 31, 12:00 AM EST to 11:59 PM EST
Where
Fannin forecast zone
Reported by
Drought Monitor
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

Drought, Floyd

When
May 31, 12:00 AM EST to 11:59 PM EST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.263, -85.214 (the zone’s center; the record gives no point)

Drought, Gilmer

When
May 31, 12:00 AM EST to 11:59 PM EST
Where
Gilmer forecast zone
Reported by
Drought Monitor
Coordinates
34.691, -84.456 (the zone’s center; the record gives no point)

Drought, Gordon

When
May 31, 12:00 AM EST to 11:59 PM EST
Where
Gordon forecast zone
Reported by
Drought Monitor
Coordinates
34.503, -84.876 (the zone’s center; the record gives no point)

Drought, Murray

When
May 31, 12:00 AM EST to 11:59 PM EST
Where
Murray forecast zone
Reported by
Drought Monitor
Coordinates
34.788, -84.748 (the zone’s center; the record gives no point)

Drought, Walker

When
May 31, 12:00 AM EST to 11:59 PM EST
Where
Walker forecast zone
Reported by
Drought Monitor
Coordinates
34.736, -85.301 (the zone’s center; the record gives no point)

Drought, Whitfield

When
May 31, 12:00 AM EST to 11:59 PM EST
Where
Whitfield forecast zone
Reported by
Drought Monitor
Coordinates
34.806, -84.967 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670767, 670768, 670769, 670771, 670772, 670773, 670774, 670775, 670776, 670777.